I am a 45 year female going thru postmenopause. I am having very bad hot flashes,mood swings,and fatigue,sometimes insomia. I have been on estrogen since Oct.2008,my O.B. wants me to take Effexor 37.5mg twice daily to help with the hot flashes and mood swings. My concern is that I was previously on Zoloft 50mg. and it gave me real bad headaches raised my blood pressure and sent me on a emergent run to the hsp. emergency room,,I am concerned about starting this medicience that it will cause the same problems or worse. My O.B. says they are different and that I should try the effexor. What does everyone else think?
I’m surprised that the estrogen has not helped you with the hot flashes after all this time. It seems that helping hot flashes is the one thing that almost everyone agrees estrogen does do well. What particular medication are you taking?
I took Premarin for four months last year, and while it did help with the flashes and night sweats, it did little to help with my anxiety, stress and mood swings. If anything, it seemed to make things worse.
I’ve never taken Effexor, but I have seen that it has been prescribed for menopause symptoms. I had a look at the listed side-effects and at what people are saying about it at askapatient.com, and it looks as if the headaches and blood pressure problems you experienced with Zoloft are very commonly reported with Effexor as well.
I had to quit taking Premarin in December because of the physical side-effects I was having – swollen and VERY sore breasts, terrible aching pains in my knees and hips, and edema in my claves and ankles. When I quit, the hot flashes and night sweats came back with a vengeance! I suffered terribly for about two weeks before I started taking an herbal supplement called Wisdom Menopause Formula. For me it has worked wonders. It has taken care of the flashes and sweats even better than the Premarin had, and unlike the Premarin, it has really helped with my mood swings, depression and other emotional issues.
I did some research on the ingredients, and one of the herbs, Schinus Molle has been found to have natural anti-depressant qualities, which may explain why it has worked as well as it has in that regard. Apparently it doesn’t work the same for everyone (what does?), one other woman in this forum said that she had no luck with it, which was sad, because she said that she had tried everything under the sun – including hormones, and she continues to suffer from hot flashes.
You might want to have a look at what some people have said about their experiences with Effexor. There are literally hundreds of patient ratings on this drug listed at askapatient.com:
I hate to sound alarmist, but I’ve looked up quite a few drugs at that website, and I have never seen so many scary and negative responses. You might want to consider alternatives before you start with Effexor, especially given your bad experience with Zoloft.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.